Alert archive / Montana / Blowing Snow Advisories in 2005
Blowing Snow Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this blowing snow advisory at Dec 5, 2005, 5:43 PM MST for Flathead County, Lake County, Sanders County, Montana. It took effect at Dec 5, 2005, 6:00 PM MST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2005, 5:43 PM MST (00:43 UTC)
- In effect from
- Dec 5, 2005, 6:00 PM MST
- Expired
- Dec 5, 2005, 11:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blowing snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this blowing snow advisory went out at Dec 5, 1:38 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Dec 5, 1:38 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
138 PM MST MON DEC 5 2005
.SHORT TERM...SNOW HAS BEEN FALLING ACROSS NORTHWEST MONTANA SINCE
EARLY THIS MORNING AND HAS BEEN MOVING TO THE SOUTH. AS THE
MOISTURE STREAMS INTO THE REGION FROM THE PACIFIC NORTHWEST A
CANADIAN ARCTIC FRONT WILL PUSH ACROSS THE CONTINENTAL DIVIDE LATE
THIS EVENING. SIGNIFICANT SNOWFALL IS EXPECTED AHEAD OF THE FRONT
AND THEREFORE HEAVY SNOW WARNINGS AND ADVISORIES HAVE BEEN ISSUED
ACROSS MOST OF WESTERN MONTANA...WITH THE HEAVIEST AMOUNTS NEAR
THE CONTINENTAL DIVIDE. AS THE FRONT PUSHES ACROSS THE AREA...THE
WINDS WILL SHIFT TO THE NORTH TO NORTHEAST AND INCREASE...CAUSING
AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH COLD WIND CHILL
TEMPERATURES. BY TUESDAY MORNING THE WINDS AND SNOWFALL WILL BE
DECREASING. AS THE ARCTIC AIR SETTLES INTO THE REGION ON
TUESDAY...EXPECT DAYTIME TEMPERATURES TO FALL WITH THE HIGH
TEMPERATURES BEING REACHED EARLY IN THE MORNING. TUESDAY NIGHT
LOOKS TO BE A VERY COLD NIGHT...WITH SKIES CLEARING...FRESH SNOW
COVER AND LIGHT WINDS...MANY DAILY RECORD LOW TEMPERATURES COULD
BE BROKEN. THE RIDGE OF COLD HIGH PRESSURE WILL BE OVER WESTERN
MONTANA ON WEDNESDAY WITH DAY TIME HIGH TEMPERATURES REACHING ONLY
INTO SINGLE DIGITS ABOVE ZERO TO LOW TEENS...NORTH CENTRAL IDAHO
WILL BE WARMER SINCE THE ARCTIC AIR NEVER MAKES IT THAT FAR WEST.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...PLACEMENT OF HIGH PRESSURE RIDGE
ALOFT WILL BE THE KEY FACTOR IN THE MEDIUM RANGE FORECAST. THROUGH
THE LATTER HALF OF THE WEEK IT LOOKS LIKE THE RIDGE WILL REMAIN OVER
THE WESTERN U.S. A SYSTEM DOES MOVE INTO THE RIDGE...BUT IT IS
EXPECTED TO DROP SOUTH ALONG THE CALIFORNIA COAST. THIS COULD PUSH
SOME CLOUDINESS INTO IDAHO AND LEMHI COUNTIES...BUT ELSEWHERE
CLOUDS WILL BE MINIMAL. WITH THE RIDGE OVERHEAD THE COLD AIR MASS
WILL REMAIN IN PLACE WITH ONLY SLOW MODIFICATION. OVER THE
WEEKEND...THE THINKING IS THAT THE RIDGE WILL RETROGRADE OFF THE
WEST COAST LEAVING A NORTHWEST TO NORTH FLOW OVER THE NORTHERN
ROCKIES...ALTHOUGH THE MODELS ARE NOT HANDLING THIS WELL. COULD
SEE SOME SNOW...ESPECIALLY IN THE MOUNTAINS...IN THIS
PATTERN...BUT SIGNIFICANT AMOUNTS ARE NOT EXPECTED. THIS FLOW WILL
HELP TO SLOWLY WARM THE ARCTIC AIR IN THE VALLEYS...BUT BELOW
NORMAL TEMPERATURES ARE STILL LIKELY.
&&
.AVIATION...SNOWFALL AHEAD OF AN APPROACHING ARCTIC FRONT WILL
IMPACT NORTHWEST MONTANA THROUGH TONIGHT...PRODUCING LOW CEILINGS
AND VISIBILITIES. LOCAL GUSTY WINDS TONIGHT AS THE FRONT MOVES
ACROSS THE REGION WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...SEE
APPROPRIATE TAFS AND TWEBS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 PM MONDAY FOR FLATHEAD/MISSION
VALLEYS.
HEAVY SNOW WARNING UNTIL 8 PM MONDAY FOR WEST GLACIER REGION.
HEAVY SNOW WARNING UNTIL 5 AM TUESDAY FOR BUTTE/BLACKFOOT REGION...
POTOMAC/SEELEY LAKE REGION.
SNOW ADVISORY UNTIL 2 AM TUESDAY FOR MISSOULA/BITTERROOT
VALLEYS.
SNOW ADVISORY UNTIL 7 AM TUESDAY FOR BITTERROOT/SAPPHIRE
MOUNTAINS.
ID...SNOW ADVISORY UNTIL 7 AM TUESDAY FOR SOUTHERN CLEARWATER
MOUNTAINS.
&&
SHORT TERM...KOLATA
LONG TERM...WHITMORE
AVIATION...VIAHazardous weather outlook, Dec 5, 5:43 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 543 PM MST MON DEC 5 2005 IDZ006-MTZ002-003-005>007-043-061430- SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 443 PM PST MON DEC 5 2005 /543 PM MST MON DEC 5 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCAL HEAVY TO MODERATE SNOW WILL MOVE SOUTHWARD ACROSS THE AREA TONIGHT. ADDITIONALLY...STRONG NORTH TO EAST WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. PLEASE SEE THE LATEST WINTER WEATHER WARNINGS AND ADVISORIES FOR DETAILED INFORMATION...GTFWSWMSO /WWUS45 KMSO/ .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOWFALL WILL BEGIN TO DIMINISH OVER THE AREA TUESDAY MORNING WITH VERY COLD TEMPERATURES SETTLING OVER THE AREA THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. weather.gov/missoula
In the hours before
Special weather statement, Dec 5, 2:18 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 218 PM MST MON DEC 5 2005 IDZ009-010-MTZ001>007-043-061200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- INCLUDING THE CITIES OF...SHOUP...SALMON...LEADORE...LIBBY... EUREKA...SWAN LAKE...KALISPELL...POLSON...ST. IGNATIUS...NOXON... THOMPSON FALLS...SUPERIOR...HAMILTON...DARBY...SULA...ANACONDA... DEER LODGE...DRUMMOND...PHILIPSBURG 218 PM MST MON DEC 5 2005 ...RECORD LOW TEMPERATURES EXPECTED AT MANY VALLEY LOCATIONS WEDNESDAY MORNING... AN ARCTIC AIR MASS WILL PUSH INTO WESTERN MONTANA THIS EVENING AND INTO NORTH CENTRAL IDAHO OVERNIGHT...USHERING IN VERY COLD TEMPERATURES TUESDAY. IN COMBINATION WITH THIS AIR MASS...CLEARING SKIES AND SNOW COVER WILL ALLOW TEMPERATURES TUESDAY NIGHT INTO WEDNESDAY MORNING TO DIP WELL BELOW ZERO AT MANY VALLEY LOCATIONS. WELL BELOW NORMAL COLD TEMPERATURES CAN BE EXPECTED THROUGH THE WEEKEND...ESPECIALLY IN THE VALLEY LOCATIONS. RECORD LOW TEMPERATURES ON WEDNESDAY DECEMBER 7 ARE: KALISPELL -13 DEGREES SET IN 1971 MISSOULA -12 DEGREES SET IN 1978 BUTTE -31 DEGREES SET IN 1978 HAMILTON -10 DEGREES SET IN 1972 SALMON -11 DEGREES SET IN 1972 VIA/FELSCH
Local storm report, Dec 5, 4:38 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MST MON DEC 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW BIGFORK 48.06N 114.07W
12/05/2005 12.0 INCH FLATHEAD MT TRAINED SPOTTER
SNOW FELL IN A TIME PERIOD OF 9 HOURS
0600 AM HEAVY SNOW COLUMBIA FALLS 48.37N 114.18W
12/05/2005 6.0 INCH FLATHEAD MT TRAINED SPOTTER
0600 AM HEAVY SNOW CRESTON 48.19N 114.14W
12/05/2005 8.0 INCH FLATHEAD MT TRAINED SPOTTER
MEASURED BETWEEN 9PM SUNDAY AND 6AM AM MONDAY
0800 AM HEAVY SNOW SWAN LAKE 47.93N 113.84W
12/05/2005 8.0 INCH LAKE MT CO-OP OBSERVER
0800 AM HEAVY SNOW WHITEFISH 48.41N 114.34W
12/05/2005 6.0 INCH FLATHEAD MT CO-OP OBSERVER
0403 PM HEAVY SNOW COLUMBIA FALLS 48.37N 114.18W
12/05/2005 11.0 INCH FLATHEAD MT TRAINED SPOTTER
SNOW STARTED AT 10 PM LAST NIGHT. ARCTIC FRONT MOVING
THROUGH WITH WIND GUSTS UP TO 25 MPH BLOWING SNOW.
0420 PM NON-TSTM WND DMG FORTINE 48.76N 114.90W
12/05/2005 LINCOLN MT TRAINED SPOTTER
STRONG NORTH WINDS BROKE SEVERAL TREES AND PRODUCED WHITE
OUT CONDITIONS IN BLOWING SNOW.
0430 PM HEAVY SNOW 9 NNE KALISPELL 48.32N 114.24W
12/05/2005 11.0 INCH FLATHEAD MT TRAINED SPOTTER
GLACIER INTERNATIONAL AIRPORT WHITE OUT CONDITIONS WITH
NORTH WINDS GUSTING TO 38 MPH.
&&
FELSCHLocal storm report, Dec 5, 4:38 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MST MON DEC 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW BIGFORK 48.06N 114.07W
12/05/2005 12.0 INCH FLATHEAD MT TRAINED SPOTTER
SNOW FELL IN A TIME PERIOD OF 9 HOURS
0600 AM HEAVY SNOW COLUMBIA FALLS 48.37N 114.18W
12/05/2005 6.0 INCH FLATHEAD MT TRAINED SPOTTER
0600 AM HEAVY SNOW CRESTON 48.19N 114.14W
12/05/2005 8.0 INCH FLATHEAD MT TRAINED SPOTTER
MEASURED BETWEEN 9PM SUNDAY AND 6AM AM MONDAY
0800 AM HEAVY SNOW SWAN LAKE 47.93N 113.84W
12/05/2005 8.0 INCH LAKE MT CO-OP OBSERVER
0800 AM HEAVY SNOW WHITEFISH 48.41N 114.34W
12/05/2005 6.0 INCH FLATHEAD MT CO-OP OBSERVER
0403 PM HEAVY SNOW COLUMBIA FALLS 48.37N 114.18W
12/05/2005 11.0 INCH FLATHEAD MT TRAINED SPOTTER
SNOW STARTED AT 10 PM LAST NIGHT. ARCTIC FRONT MOVING
THROUGH WITH WIND GUSTS UP TO 25 MPH BLOWING SNOW.
0420 PM NON-TSTM WND DMG FORTINE 48.76N 114.90W
12/05/2005 LINCOLN MT TRAINED SPOTTER
STRONG NORTH WINDS BROKE SEVERAL TREES AND PRODUCED WHITE
OUT CONDITIONS IN BLOWING SNOW.
0430 PM HEAVY SNOW 9 NNE KALISPELL 48.32N 114.24W
12/05/2005 6.5 INCH FLATHEAD MT TRAINED SPOTTER
GLACIER INTERNATIONAL AIRPORT WHITE OUT CONDITIONS WITH
NORTH WINDS GUSTING TO 38 MPH.
&&
FELSCHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 5:43 PM MST | Snow and Blowing Snow Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 8 hr |
| Dec 5, 5:43 PM MST | Winter Storm Warning | MSO | Flathead, Granite, Lake, Missoula, Powell, Sanders | 5 hr |
Nearby
Blowing Snow Advisories in Montana, 2005Every blowing snow advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.